New York, 2026

High Wind in New York, March 15 to 16, 2026

March 15 to 16, 2026 · NWS BUF · 2 events in 2 counties and zones

A large area of low pressure tracking from the mid-Mississippi Valley and across the Central Great Lakes caused strong winds for portions of the area. As the surface low approached the region it strengthened, resulting in increased pressure gradient over the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A large area of low pressure tracking from the mid-Mississippi Valley and across the Central Great Lakes caused strong winds for portions of the area. As the surface low approached the region it strengthened, resulting in increased pressure gradient over the region. Coupled with a strong low level jet and a southeasterly flow within warm air advection, downslope winds in Chautauqua and Southern Erie county became very strong. Wind gusts of 74 and 72 MPH were recorded with the downslope conditions for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 15, 1:04 PM EST, 56 minutes earlier. Its key messages:

  • 1) Strong winds through Monday. 2) A cold front will bring showers and the potential for severe thunderstorms Monday. 3) Cold weather returns with a possible round of synoptic snow late Monday and Monday evening, quickly followed by developing lake effect snow later Monday night through Tuesday night, with gusty winds lingering through Tuesday.
Area forecast discussion, Mar 15, 1:04 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
204 PM EDT Sun Mar 15 2026

.WHAT HAS CHANGED...
Winter Weather Advisory issued for Jefferson, Lewis, and Oswego
counties.

&&

.KEY MESSAGES...
1) Strong winds through Monday.

2) A cold front will bring showers and the potential for severe
thunderstorms Monday.

3) Cold weather returns with a possible round of synoptic snow late
Monday and Monday evening, quickly followed by developing lake
effect snow later Monday night through Tuesday night, with gusty
winds lingering through Tuesday.

&&

.DISCUSSION...
KEY MESSAGE 1...Strong winds through Monday.

Low pressure across the Midwest will deepen as it tracks into the
Great Lakes through tonight. A powerful 70 knot low level jet
will move overhead while the pressure gradient tightens at the
surface. The region will be in a south-southeast, warm advection
set-up with the strongest winds in the low-level jet staying aloft
for most locations. A south-southeast wind and north-northwest
facing slopes will support strong downslope gusty winds along
locations such as the Chautauqua Ridge into southern Erie county
and the northwest slopes of the Tug Hill. Wind gusts up to 60
mph are expected in these locations and High Wind Warnings are
in effect. Strong winds are also expected off the hills of
western New York and the Finger Lakes reaching the foothills of
the Lake Plains tonight, and wind gusts up to 50 mph are
expected. Potential impacts include downed trees and isolated
power outages.

There may be a drop off wind gusts temporarily late tonight ahead
of an approaching cold front, but steepening lapse rates and
pressure rises with the gradually weakening low level jet will
continue to support a period of gusty post-frontal winds. Southwest
wind gusts of 35 to 45 mph are expected across the region, with the
strongest gusts along the Lake Erie shoreline to the Niagara
Frontier Monday through Monday evening. There is a chance that the
Wind Advisory may need to be extended into Monday evening across the
Niagara Frontier.

KEY MESSAGE 2...A cold front will bring showers and the potential
for severe thunderstorms Monday.

A strong cold front will move across the region Monday. Ahead of the
front, warm, moist air will be present and instability is expected
to develop through the daytime hours. Though instability is expected
to be weak, favorable shear profiles will support a possible narrow
line of strong to severe convection along the frontal boundary
during the afternoon. The primary hazard will be damaging winds,
although an isolated tornado will be possible. SPC Day Outlook
highlights most of the Genesee Valley and Finger Lakes in a
Slight Risk for severe thunderstorms.

KEY MESSAGE 3...Cold weather returns with a possible round of
synoptic snow late Monday and Monday evening, quickly followed by
developing lake effect snow later Monday night through Tuesday
night, with gusty winds lingering through Tuesday.

The progress of the strong cold front will slow late Monday into
Monday evening while also taking on anabatic characteristics. The
deceleration of the front will be owed to a couple of reasons: The
sharpening of the mid and upper trough as it crosses the lower Great
Lakes region in tandem with a developing wave of low pressure riding
north along the eastward-advancing cold front as it moves across
western and north central New York. The combination of these two
factors will support a considerable boost in QPF east of the Genesee
Valley later Monday through the first half of Monday night. With the
front becoming increasingly anabatic, a fair amount of the synoptic
QPF will fall on the cooler side of the front, with a swath of
potentially impactful wet, heavy snow developing across a portion of
the area later Monday through the first half of Monday night.
Confidence in exactly how much snow and the exact location where
this will occur remains low to moderate at this time, specifically
given that the placement and timing of the northward moving wave
will play a key role in when and where this occurs.

A sharply colder airmass will quickly build into the region behind
the cold front Monday night through Tuesday night with 850 mb
temperatures plunging into the -16C to -20C range by Tuesday
morning. Lingering synoptic moisture within the large eastern CONUS
trough combined with steep low level lapse rates and lake-induced
equilibrium levels rising to 7-9 kft right through a saturated DGZ
will be supportive of lake effect snow development from later Monday
night through Tuesday night. An initial W to WSW flow will send lake
bands E to ENE of the lakes later Monday night and Tuesday, before a
subtle shift in the winds to WNW will shift the bands more ESE of
the lakes for Tuesday night. Confidence has increase in impactful
accumulations for the issuance of a Winter weather Advisory for
Jefferson and Lewis Monday night through Tuesday with the w-sw flow
regime and for Oswego counties through Tuesday night to account for
the subtle wnw shift. While accumualations are likely east of lake
Erie during the same time, more uncertainty remains here due to the
ice coverage on the lake. A 35-45 knot low level jet will linger
within the cold advection allowing gusty winds to continue through
the day Tuesday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
For the 18Z TAFS VFR flight conditions are found across the region
with cirrus clouds filtering in behind the recently passed warm
front.

Tonight a strengthening SSE LLJ will bring Atlantic moisture
northward, with MVFR ceiling heights spreading across the TAF region
from the southeast.

Additionally this SSE LLJ, with a 50-60 knot 1500' base will bring
LLWS to the TAF region tonight and through the remainder of the TAF
cycle when surface wind gusts relax a bit. Though with in a warm air
advection pattern, we should still see gusty winds mix to the
surface, especially favorable downslope regions. Frequent gusts 35
to 45 knots are expected, with potentially up to 50 knots near KART
with a downslope flow off the Tug Hill.

A cold front will cross the TAF region roughly between 15Z and 21Z
with southerly winds veering to southwest behind the front. Along
and ahead of the cold front convective showers with gusty winds will
occur, with a rumble of thunder possible at KROC and KART. The
anabatic structure of this front will leave chances for a few
showers with MVFR/VFR flight conditions through the afternoon hours,
with these showers becoming all snow late afternoon and through the
evening hours within a strong cold air advection pattern.

Gusty winds will remain tomorrow afternoon, with strongest gusts
into the evening hours northeast of Lake Erie.

Outlook...

Monday night...IFR in snow; remaining windy.

Tuesday and Wednesday...MVFR/IFR with chances for snow east and then
southeast of both lakes. Breezy. Any IFR conditions will be
localized to within lake effect snow bands.

Thursday...MVFR/IFR with lingering mainly rain showers.

Friday...Mainly VFR.

&&

.MARINE...
Low pressure will cross the Great Lakes tonight through Monday
night, bringing the return of Gale Force winds. This surface low
will track across the Great Lakes tonight northeast towards
Quebec Monday night with strong south-southeasterly low-level
winds turning southwesterly Monday afternoon. Gale Warnings have
been issued on Lake Erie starting Monday morning and on Lake
Ontario Monday afternoon and Monday evening.

Please note, most, if not all of the Lake Erie nearshore waters
continue to be ice covered. Waves have been omitted from the
forecast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 8 PM EDT Monday for NYZ001>006-010>014-020-
     021.
     Winter Weather Advisory from 8 PM Monday to 8 AM EDT Wednesday
     for NYZ006.
     High Wind Warning until 8 PM EDT Monday for NYZ007-008.
     Winter Weather Advisory from 8 PM Monday to 8 PM EDT Tuesday
     for NYZ007-008.
     High Wind Warning until 8 PM EDT Monday for NYZ019-085.
MARINE...Small Craft Advisory until 11 AM EDT Tuesday for LEZ020.
         Small Craft Advisory until 8 AM EDT Monday for LEZ040-041.
         Gale Warning from 8 AM Monday to 8 AM EDT Tuesday for
         LEZ040-041.
         Small Craft Advisory until 11 AM EDT Tuesday for
         LOZ030.
         Small Craft Advisory until 5 PM EDT Monday for LOZ042.
         Gale Warning from 5 PM Monday to 11 AM EDT Tuesday for
         LOZ042-062.
         Small Craft Advisory until 11 PM EDT Monday for LOZ043>045.
         Gale Warning from 11 PM Monday to 7 PM EDT Tuesday for
         LOZ043>045-063>065.

&&

DISCUSSION...HSK/JM/TMA
AVIATION...Thomas
MARINE...HSK/TMA
Hazardous weather outlook, Mar 15, 1:07 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
207 PM EDT Sun Mar 15 2026

NYZ007-008-161815-
Jefferson-Lewis-
207 PM EDT Sun Mar 15 2026

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT
MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM MONDAY TO 8 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-161815-
Oswego-
207 PM EDT Sun Mar 15 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM
EDT MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM MONDAY TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-020-021-161815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
207 PM EDT Sun Mar 15 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM
EDT MONDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-161815-
Chautauqua-Southern Erie-
207 PM EDT Sun Mar 15 2026

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Much colder air will move back into the region Tuesday through
Tuesday night, with accumulating lake effect snow possible east of
Lake Erie, especially upon hill tops.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-062-161815-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
207 PM EDT Sun Mar 15 2026

...GALE WARNING IN EFFECT FROM 5 PM MONDAY TO 11 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-161815-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
207 PM EDT Sun Mar 15 2026

...GALE WARNING IN EFFECT FROM 11 PM MONDAY TO 7 PM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-161815-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
207 PM EDT Sun Mar 15 2026

...GALE WARNING IN EFFECT FROM 8 AM MONDAY TO 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-161815-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
207 PM EDT Sun Mar 15 2026

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-161815-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
207 PM EDT Sun Mar 15 2026

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Mar 15, 8:43 AM EST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
943 AM EDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             4 NW Copenhagen         43.93N 75.72W
03/15/2026  M3.1 Inch        Jefferson          NY   Cocorahs

            Cocorahs station NY-JF-59 Copenhagen 3.7 NW.

0835 AM     Snow             West Carthage           43.97N 75.62W
03/15/2026  M2.4 Inch        Jefferson          NY   Cocorahs

            Cocorahs station NY-JF-30 West Carthage 0.3
            ENE.

0700 AM     Snow             1 NE Lowville           43.79N 75.48W
03/15/2026  M2.0 Inch        Lewis              NY   CO-OP Observer

            CO-OP Observer station LOWN6 Lowville.

0700 AM     Snow             2 SW Mexico             43.44N 76.27W
03/15/2026  M1.5 Inch        Oswego             NY   CO-OP Observer

            CO-OP Observer station MXON6 Mexico 2SW.

0730 AM     Snow             4 NW Constantia         43.30N 76.06W
03/15/2026  M1.5 Inch        Oswego             NY   Cocorahs

            Cocorahs station NY-OS-45 West Monroe 1.6
            NNE.

0700 AM     Snow             1 SSW Watertown         43.96N 75.92W
03/15/2026  M1.1 Inch        Jefferson          NY   Cocorahs

            Cocorahs station NY-JF-47 Watertown 0.9 SSW.

0600 AM     Snow             2 SSE Palermo           43.33N 76.27W
03/15/2026  M1.0 Inch        Oswego             NY   Cocorahs

            Cocorahs station NY-OS-16 Phoenix 7.0 NNE.

0600 AM     Snow             2 SSE Palermo           43.33N 76.27W
03/15/2026  M1.0 Inch        Oswego             NY   CO-OP Observer

            CO-OP Observer station PLMN6 Palermo 2SSE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Chautauqua

When
March 15, 2:00 PM EST to March 16, 9:48 AM EST
Where
Chautauqua forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

At the Fredonia NYS Mesonet. Also 63 knots at the Dunkirk Airport.

High Wind, Southern Erie

When
March 15, 2:00 PM EST to March 16, 9:48 AM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2026Every state in 2026This day in weather historyWarnings in New York, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326249, 1326250.